Alert archive / Indiana / Flash Flood Warnings in 2011

Flash Flood Warning 17, NWS Northern Indiana

June 10, 2011Allen County, Huntington County, Indiana

NWS Northern Indiana issued this flash flood warning at Jun 10, 2011, 6:16 PM EDT for Allen County, Huntington County, Indiana. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2011, 6:16 PM EDT (22:16 UTC)
Expired
Jun 10, 2011, 9:30 PM EDT
In force
3 hr
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Flood severity
None

Counties Allen County, IN, Huntington County, IN

The radar

The Northern Indiana radar (KIWX), 49 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:39 PM EDTFLASH FLOOD1 Nnw Roanoke, INWATER ONE FOOT DEEP AT INTERSECTION OF SMITH AND CLARK ST.
Jun 10, 8:27 PM EDTFLASH FLOODRoanoke, INWATER OVER COUNTY ROAD 900N NEAR ROANOKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.3 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WGUS53 KIWX 102216
FFWIWX
INC003-069-110130-
/O.NEW.KIWX.FF.W.0017.110610T2216Z-110611T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
616 PM EDT FRI JUN 10 2011

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ALLEN COUNTY IN NORTHEAST INDIANA
  NORTHEASTERN HUNTINGTON COUNTY IN NORTHEAST INDIANA

* UNTIL 930 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM A LINE OF THUNDERSTORMS OVER THE WARNED AREA.
  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 1 TO 2 INCHES OF  
  RAIN HAD FALLEN OVER THE PAST HOUR...WITH UP TO AN ADDITIONAL INCH 
  OF RAIN POSSIBLE THROUGH 7 PM EDT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NINE
  MILE...ROLLING HILLS AND ABOITE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

&&

LAT...LON 4094 8544 4101 8546 4101 8545 4101 8535
      4103 8534 4106 8522 4096 8519

$$
1 follow-up statement
296 
WGUS73 KIWX 110035
FFSIWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
835 PM EDT FRI JUN 10 2011

INC003-069-110130-
/O.CON.KIWX.FF.W.0017.000000T0000Z-110611T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ALLEN IN-HUNTINGTON IN-
835 PM EDT FRI JUN 10 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
NORTHEASTERN HUNTINGTON AND SOUTHWESTERN ALLEN COUNTIES IN NORTHEAST
INDIANA...

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROLLING 
HILLS...ABOITE...AND ROANOKE.

AT 830 PM EDT... NATIONAL WEATHER SERVICE RADAR INDICATED THAT 
THUNDERSTORMS HAD MOVED OUT OF THE AREA... HOWEVER... LOCAL LAW 
ENFORCEMENT WAS CONTINUING TO REPORT THAT SOME ROADS IN THE AREA 
WERE FLOODED DUE TO RUNOFF FROM HEAVY RAINFALL EARLIER THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
NORTHERN INDIANA.

&&

LAT...LON 4094 8544 4101 8546 4101 8545 4101 8535
      4103 8534 4106 8522 4096 8519

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 3:09 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 10, 3:09 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
309 PM EDT FRI JUN 10 2011

.SHORT TERM...
CONVN BREAKING OUT THIS AFTN ALG COMPOSITE OUTFLW/STATIONARY FNTL
BNDRY AND SHLD DVLP UPSCALE QUICKLY THIS AFTN GIVEN BREATH OF
DESTABILIZATION TAKING PLACE THIS AFTN WITHIN RAPIDLY DECAYING
OUTFLW BUBBLE. WHILE SOME ISOLD TORNADO RISK EXITS...WINDOW OF
OPPORTUNITY SHORT OWING TO SHALLOWNESS OF PRIOR BUBBLE. GREATER
OBVIOUS THREAT IS BOTH LARGE HAIL GIVEN FVRBL FREEZING LVL AND IN
LIGHT OF CAPE DISTRIBUTION IN HAIL GROWTH ZONE...AND DAMAGING WINDS
W/OBSVD 45KT MID LVL SPD MAX NOTED ON WOLCOTT PROFILER...BOTH
GENERALLY SOUTH OF THE IN/MI STATELINE ALTHOUGH A CONDITIONAL RISK
EXTENDS FURTHER NORTH AND EAST PENDING CONTD DESTABILIZATION INVOF
OF NWD RTNG OUTFLW BNDRY THROUGH THIS AFTN.

OTHERWISE ADDNL CONVN XPCD LT TONIGHT IN ASSOCN/W ROBUST SW TROUGH
OVR SD THIS AFTN MIGRATING EWD INTO THE GREAT LAKES SAT MORNING.
THIS WILL LIKELY REACTIVATE BY SAT AFTN AS BNDRY LYR DESTABILIZES
BUT HIGHRES MODEL DERIVED SOLUTIONS POINT TO MUCH OF THIS FALLING
EAST AND SOUTH OF KIWX CWA TOMORROW AFTN AND WILL HOLD W/CLOSE
W/PRIOR POP ALIGNMENT. OTHERWISE MUCH COOLER CONDS XPCD SAT NIGHT AS
LL FLW VEERS IN WAKE OF SW TROUGH AND TAPS INTO COOL CANADIAN RIDGE
DROPPING SWD OUT OF WRN ONTARIO. HWVR WILL MAKE FOR A FANTASTIC
WEEKEND TEMP WISE.

&&

.LONG TERM...
SUNDAY THROUGH FRIDAY...A SURFACE HIGH PRESSURE AREA WILL BE
BUILDING INTO THE WESTERN GREAT LAKES REGION AT THE START OF THIS
PERIOD. GIVEN THE COOL AND DRY AIR MASS AND THE SUBSIDENCE
ASSOCIATED WITH THIS SYSTEM...TEMPERATURES SHOULD BE BELOW NORMAL
SUNDAY THROUGH TUESDAY. FAVOR THE GFS MEAN ENSEMBLE MOS WHICH
APPEAR ON TRACK IN THIS REGARD. OTHERWISE...AN UPPER LEVEL SYSTEM
SHOULD REACH THE AREA BY WEDNESDAY OR THURSDAY. THE ONGOING TIMING
OF A CHANCE FOR SHOWERS OR STORMS DURING THIS PERIOD APPEARS ON
TRACK.

&&

.UPDATE/AVIATION...
CONV INITIATION IMMINENT ACRS NW/WRN IN INVOF OF COMPOSITE
OUTFLW/SYNOPTIC BNDRY AS UPSTREAM SW TROUGH NW OF KSTL APCHS THIS
AFTN. RAPID DESTABILIZATION UNDERWAY WITHIN EARLIER CONV OUTFLW
BUBBLE AND SOME ENHANCEMENT SEEN IN LATEST VIS IMAGERY FM KPPO SWWD
TO KRZL. THUS ISSUED AFTN UPDATE TO MENTION SVR RISK GENERALLY SOUTH
OF IN/MI STATELINE IN AREA OF GREATER MASS FLUX AND SIGLY MORE
BUOYANCY.

OTHERWISE GENERALLY VFR CONDS THIS AFTN ARE XPCD TO DETERIORATE
AGAIN OVERNIGHT AS VIGOROUS UPSTREAM SW TROUGH OVR SD AND
ASSOCD/FNTL WAVE OVR THE PLAINS MIGRATES EWD W/AN ATTENDANT
SECONDARY AREA OF CONV DVLPMNT XPCD. BACKING LL F&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...T
LONG TERM...SKIPPER
AVIATION...T
Hazardous weather outlook, Jun 10, 2:33 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
233 PM EDT FRI JUN 10 2011

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-111845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
233 PM EDT FRI JUN 10 2011 /133 PM CDT FRI JUN 10 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS...
WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS ON SATURDAY.
SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THERE IS ALSO A CHANCE FOR SHOWERS AND THUNDERSTORMS ON WEDNESDAY
AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-111845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
233 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT. WINDS AND WAVES
WILL BE LOCALLY HIGHER IN AND NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY AND THURSDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/?N=MARINE

In the hours before

Local storm report, Jun 10, 5:38 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             FORT WAYNE              41.08N  85.13W
06/10/2011  M0.25 INCH       ALLEN              IN   AMATEUR RADIO

            OCCURRED ABOUT A QUARTER MILE SOUTH OF DUPONT AND LIMA
            RD.

&&

EVENT NUMBER IWX1101040

MLR
Local storm report, Jun 10, 5:41 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
541 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             2 NNW BOWERSTOWN        40.92N  85.45W
06/10/2011  M0.25 INCH       HUNTINGTON         IN   EMERGENCY MNGR

&&

EVENT NUMBER IWX1101041

BENTLEY
Local storm report, Jun 10, 5:52 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
552 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             NEW HAVEN               41.07N  85.01W
06/10/2011  M0.50 INCH       ALLEN              IN   TRAINED SPOTTER

&&

EVENT NUMBER IWX1101042

MLR
Local storm report, Jun 10, 5:55 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0551 PM     HAIL             MELROSE                 41.09N  84.42W
06/10/2011  M0.25 INCH       PAULDING           OH   EMERGENCY MNGR

&&

EVENT NUMBER IWX1101043

BENTLEY
Local storm report, Jun 10, 5:56 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
556 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             ROANOKE                 40.96N  85.37W
06/10/2011  M0.50 INCH       HUNTINGTON         IN   TRAINED SPOTTER

            SLIGHTLY LARGER THAN HALF INCH HAIL REPORTED NEAR HWY
            114 AND COUNTY RD 200 E.

&&

EVENT NUMBER IWX1101044

MLR
Local storm report, Jun 10, 6:02 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
602 PM EDT FRI JUN 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             FORT WAYNE              41.08N  85.13W
06/10/2011  M0.25 INCH       ALLEN              IN   AMATEUR RADIO

            REOPRTED NEAR INTERSECTION OF STILLHORN AND MAPLECREST.

&&

EVENT NUMBER IWX1101045

MLR

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:09 PM EDTSpecial Weather StatementIWXWhite36 min
Jun 9, 10:30 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke44 hr
Jun 10, 3:45 AM EDTSpecial Weather StatementIWXWhitley30 min
Jun 10, 4:35 AM EDTSpecial Weather StatementIWXMiami25 min
Jun 10, 6:45 AM EDTAreal Flood AdvisoryIWXCass, Grant, Huntington, Miami, Wabash, White4 hr
Jun 10, 7:25 AM EDTFlash Flood WarningIWXCass, Grant, Miami, Wabash4 hr
Jun 10, 8:13 AM EDTAreal Flood AdvisoryIWXAdams, Grant, Huntington, Wells3 hr
Jun 10, 10:46 AM EDTRiver Flood WatchIWXFulton, Marshall, Pulaski, Starke35 hr
Jun 10, 2:54 PM EDTSpecial Weather StatementIWXMarshall, Starke36 min
Jun 10, 3:06 PM EDTSevere Thunderstorm WarningIWXMarshall, Starke54 min
Jun 10, 3:33 PM EDTSpecial Weather StatementIWXKosciusko42 min
Jun 10, 3:34 PM EDTSpecial Weather StatementIWXGrant41 min
Jun 10, 4:02 PM EDTSevere Thunderstorm WarningIWXKosciusko, Marshall40 min
Jun 10, 4:28 PM EDTSpecial Weather StatementIWXNoble47 min
Jun 10, 5:08 PM EDTSpecial Weather StatementIWXAllen52 min
Jun 10, 5:45 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Whitley45 min
Jun 10, 5:51 PM EDTSevere Thunderstorm WarningIWXAllen39 min
Jun 10, 5:57 PM EDTAreal Flood AdvisoryIWXAllen, Huntington, Whitley2 hr

Nearby

Flash Flood Warnings in Indiana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.